Alert archive / Utah / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 15, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at May 29, 2005, 8:31 PM MDT for Box Elder County, Utah. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2005, 8:31 PM MDT (02:31 UTC)
- Expired
- May 29, 2005, 9:16 PM MDT
- In force
- 45 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
County Box Elder County, UT
The radar
The Salt Lake City radar (KMTX), 99 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 00:00Z, 2.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1923 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 607 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KSLC 300232 SVRSLC UTC003-300315- /O.NEW.KSLC.SV.W.0015.050530T0231Z-050530T0315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 831 PM MDT SUN MAY 29 2005 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL BOX ELDER COUNTY IN UTAH * UNTIL 915 PM MDT * AT 825 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER CENTRAL BOX ELDER COUNTY...OR ABOUT 45 MILES SOUTHWEST OF SNOWVILLE...AND MOVING NORTHEAST AT 15 MPH ALONG ROUTE 30. LAT...LON 4153 11350 4177 11336 4184 11356 4164 11366 $$ AOT
2 follow-up statements
000
WWUS55 KSLC 300300
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
857 PM MDT SUN MAY 29 2005
UTC003-300315-
/O.CON.KSLC.SV.W.0015.000000T0000Z-050530T0315Z/
BOX ELDER UT-
857 PM MDT SUN MAY 29 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 915 PM MDT FOR
CENTRAL BOX ELDER COUNTY...
AT 852 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR ROSETTE...OR ABOUT 41 MILES WEST OF SNOWVILLE...MOVING
NORTH AT 15 MPH. OTHER STRONG STORMS ARE FORMING OVER THE NORTHWEST
SHORELINE OF THE GREAT SALT LAKE.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.
LAT...LON 4128 11305 4140 11291 4175 11326 4191 11350
4164 11366
$$
AOT000
WWUS55 KSLC 300316
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
913 PM MDT SUN MAY 29 2005
UTC003-300323-
/O.EXP.KSLC.SV.W.0015.000000T0000Z-050530T0315Z/
BOX ELDER UT-
913 PM MDT SUN MAY 29 2005
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BOX ELDER COUNTY
EXPIRES AT 915 PM MDT...
SEVERE THUNDERSTORMS HAVE DECREASED IN INTENSITY OVER NORTHWEST UTAH
BUT ADDITIONAL STRONG THUNDERSTORMS ARE LIKELY. THE STRONGEST STORM
AT 915 PM WAS OVER THE NORTHWEST SIDE OF THE GREAT SALT LAKE. THESE
STORMS MAY BECOME SEVERE AND ARE CAPABLE OF VERY HEAVY
RAIN...STRONG WINDS...HAIL AND FREQUENT LIGHTNING. A HIGH WIND
WARNING REMAINS IN EFFECT FOR THE NORTHWEST DESERTS THIS EVENING.
LAT...LON 4128 11305 4140 11291 4175 11326 4191 11350
4164 11366
$$
AOTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 8:30 PM MDT, 1 minute earlier.
Area forecast discussion, May 29, 8:30 PM MDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
830 PM MDT SUN MAY 29 2005
.SYNOPSIS...AN UPPER LEVEL LOW PRESSURE SYSTEM OVER NORTHERN NEVADA
WILL MOVE EAST ACROSS UTAH TONIGHT BEFORE EXITING THE AREA LATE
MONDAY. HIGH PRESSURE ALOFT WILL MOVE IN BRIEFLY FOR TUESDAY PRIOR
TO THE ARRIVAL OF ANOTHER UPPER LEVEL TROUGH BY MIDWEEK WHICH WILL
SETTLE OVER UTAH THE REMAINDER OF THE WEEK.
&&
.DISCUSSION...STRONG COLD FRONT MOVING THROUGH NORTHWEST UTAH WITH
POST FRONTAL WINDS OVER 60 MPH SOME AREAS OF THE DESERTS. COLD FRONT
IS APPROACHING THE EAST SIDE OF DUGWAY COMPLEX THIS HOUR. ISSUED
HIGH WIND WARNING EARLIER FOR FRONTAL WINDS. SEVERE THUNDERSTORMS
HAVE DEVELOPED THIS REGION AS WELL WITH MAIN THREAT HAIL BUT STORMS
HAVE BECOME SUPERCELLS WITH GOOD ROTATION. TORNADO REPORTED JUST TO
THE NORTH OVER THE IDAHO BORDER. STRONG CELL NEAR ROSEBUD HAS DUMPED
HALF INCH SO FAR. OTHER STORMS HAVE FORMED IN NORTHEAST UTAH...WHILE
EARLIER THIS AFTERNOON A WARM FRONT AND UPPER DIVERGENCE MAX
PRODUCED WETTING THUNDERSTORMS AND WIND GUSTS TO 47 MPH AT ROOSEVELT
IN THE UINTAH BASIN. IN THE SOUTH MUCH LESS ACTIVITY TODAY WITH
DRIER AND SLIGHTLY COOLER GUSTY SOUTHWEST FLOW.
SHOWERS AND THUNDERSTORMS WILL FILL IN OVER THE GSL AND NORTHERN
UTAH THIS EVENING AND OVERNIGHT WITH STRONG UPPER DIVERGENCE IN THE
NORTHEAST SIDE OF THE UPPER LOW AND JET MAX ROUNDING ITS BASE. 700
MB LOW AND STRONG THERMAL GRADIENT NOW MOVING INTO FAR NORTHWEST
UTAH WILL SLIDE ACROSS THE GSL EARLY MONDAY AND PRODUCE WIDESPREAD
PRECIPITATION. THOUGH THE THREAT FOR SEVERE WILL DECREASE TONIGHT
POST FRONTAL WINDS WITH THE TIGHT SURFACE GRADIENT IN NORTHWEST UTAH
WILL CONTINUE AND LOCALLY HEAVY RAINFALL WILL DEVELOP TONIGHT AND
CONTINUE MONDAY MORNING ALONG THE WASATCH FRONT. FOCUS WILL SHIFT TO
INCREASED FLOWS IN THE CREEKS AND RIVERS THAT ARE SWOLLEN FROM THE
WARM TEMPERATURES PAST COUPLE DAYS. UPPER LOW PROGGED TO DIG INTO
SOUTHERN UTAH MONDAY SO SHOWERS WILL MOVE INTO SOUTH CENTRAL UTAH
AND MOIST CONVECTION FOR SOUTHEAST UTAH AND THE SAN RAFAEL SWELL FOR
MONDAY AFTERNOON. 700 MB TEMPS AS COLD AS 1C MONDAY MORNING SLOWLY
RECOVER IN THE AFTERNOON.
WE REMAIN IN WEAK CYCLONIC FLOW ON TUESDAY WITH SHORT WAVE PASSAGE
THROUGH WYOMING WITH SUFFICIENT INSTABILITY FOR SOME SHOWERS IN THE
FAR NORTH BUT WARMER TEMPERATURES ALOFT STABILIZE AIR MASS. WARM AIR
ADVECTION IN SOUTHWEST FLOW INCREASES TUESDAY NIGHT UNDER A SHORT
WAVE RIDGE AHEAD OF THE NEXT SHORT WAVE IN THE WESTERLIES. THIS
PROGGED TO SEND ANOTHER COLD FRONT ACROSS NORTHERN UTAH ON
WEDNESDAY. THE MEAN UPPER LEVEL TROUGH LINGERS OVER THE NORTHERN
GREAT BASIN AND KEEPS THE NORTHERN AREAS BELOW NORMAL WITH SOME
SHOWERS THRU THE REST OF THE WEEK PER LATEST GFS...ECMWF AND UKMET.
NEXT CLOSED LOW OR PORTION OF THIS SYSTEM IS PROGGED TO DRIFT ACROSS
VANCOUVER ISLAND AND INTO THE NORTHERN GREAT BASIN NEXT WEEKEND.
&&
.HYDRO...COOLER TEMPERATURES THIS WEEK...ESPECIALLY OVER THE NRN
HALF OF THE STATE. STILL SOME CONCERN OVER LOGAN RIVER DRAINAGE AS
THE POTENTIAL EXISTS FOR SIGNIFICANT PRECIP WITH THE STORM. RAINFALL
TOTALS COULD EXCEED 1 INCH IN THE NORTHERN UTAH AREAS BY MONDAY
MIDDAY. TEMPS WILL WARM UP SOME ON TUESDAY NEXT COLD FRONT SCHEDULED
FOR WEDNESDAY. THIS SYSTEM WILL BE COLDER THAN THE CURRENT FRONT
AND WITH LESS PRECIP. TEMPS WILL REMAIN ON THE COOL SIDE HEADING
INTO THE WEEKEND.
&&
.AVIATION...TIMING OF FRONT MAIN ISSUE...NOW MOVING INTO THE EAST
SIDE OF DUGWAY REGION. WE ARE LOOKING AT 04-05Z FOR THIS ARRIVAL AND
WIND SHIFT. SHOWERS AND THUNDERSTORMS PROBABLY WILL DEVELOP ALONG
THIS FRONT WITH POTENTIAL FOR OUTFLOWS. MOST SIGNIFICANT RAINS WILL
BE AFTER MIDNIGHT.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLOOD WARNING UPPER SEVIER RIVER.
HIGH WIND WARNING FOR NORTHWEST DESERTS THIS EVENING.
FLOOD WATCH UPPER WEBER RIVER.
FLOOD WATCH LOGAN RIVER IN CACHE COUNTY.
FLOOD WATCH AMERICAN FORK AND DRY CREEKS IN UTAH COUNTY.
FLOOD WATCH COTTONWOOD CREEKS IN SALT LAKE COUNTY
FLOOD WATCH FOR RIVERS DRAINING THE UINTA SOUTH SLOPE.
WY...NONE.
TARDYHazardous weather outlook, May 29, 6:45 AM MDT, 13 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 645 AM MDT SUN MAY 29 2005 UTZ001>008-301300- CACHE VALLEY/UTAH PORTION-GREAT SALT LAKE DESERT AND MOUNTAINS- NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- 645 AM MDT SUN MAY 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST UTAH. .DAY ONE... TODAY A STORM SYSTEM MOVING INTO NORTHEAST NEVADA LATE THIS AFTERNOON WILL PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS OVER NORTHWEST UTAH. SOME STRONG THUNDERSTORMS ARE POSSIBLE...ESPECIALLY OVER BOX ELDER AND TOOELE COUNTIES LATE THIS AFTERNOON AND EVENING. RIVERS AND STREAMS AHEAD OF THE STORM WILL CONTINUE TO RUN HIGH. FLOOD WATCHES ARE IN EFFECT FOR SOME OF THE HIGHER FLOWING RIVERS AND STREAMS ON NORTHWEST UTAH. SEE THE LATEST FLOOD WATCHES AND STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY LOCALLY HEAVY RAINS ARE POSSIBLE NEAR THE IDAHO BORDER ON MONDAY. COOLER TEMPERATURES WILL SETTLE OVER THE AREA THROUGH THIS WEEK...AND INTO THE WEEKEND. THESE COOLER TEMPERATURES WILL SLOW THE SNOWMELT OVER THE HIGH COUNTRY...ALLEVIATING SOME OF THE FLOODING THREAT FROM SNOWMELT RUNOFF. UTZ009>021-WYZ021-301300- CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS-GLEN CANYON RECREATION AREA/LAKE POWELL-HENRY MOUNTAINS-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-WASATCH PLATEAU/BOOK CLIFFS-WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS- 645 AM MDT SUN MAY 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN AND EASTERN UTAH... AND FOR EXTREME SOUTHWEST WYOMING. .DAY ONE... TODAY WARMER TEMPERATURES WILL MAINTAIN THE RAPID SNOW MELT ACROSS THE REGION. MANY CREEKS AND RIVERS ARE FLOWING AT HIGH LEVELS IN UTAH... WITH SOME FLOODING CONTINUING. REFER TO THE LATEST FLOOD PRODUCTS FOR DETAILS ON CURRENT AND EXPECTED FLOODING. .DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY COOLER TEMPERATURES WILL SLOW THE SNOW MELT AT THE HIGHER ELEVATIONS DURING THE WEEK. RIVERS AND STREAMS WILL CONTINUE TO RUN HIGH... WITH SOME AREAS OF FLOODING POSSIBLE OR CONTINUING ALONG THE SEVIER RIVER. FOLLOW THE LATEST FLOOD PRODUCTS FOR DETAILS ON ANY FLOODING.
In the hours before
Local storm report, May 29, 6:46 PM MDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
646 PM MDT SUN MAY 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM NON-TSTM WND GST WENDOVER 40.74N 114.02W
05/29/2005 63 MPH TOOELE UT AWOS
&&
ATARDYThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:38 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 56 min |
| May 29, 7:42 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 48 min |
| May 29, 9:50 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 40 min |
| May 30, 5:04 AM MDT | Severe Thunderstorm Warning | SLC | Tooele | 26 min |
| May 30, 5:26 AM MDT | Severe Thunderstorm Warning | SLC | Tooele | 34 min |
| May 30, 6:00 AM MDT | Severe Thunderstorm Warning | SLC | Tooele, Utah | 30 min |
| May 30, 7:04 AM MDT | Severe Thunderstorm Warning | SLC | Salt Lake, Utah | 26 min |
| May 30, 7:24 AM MDT | Flash Flood Warning | SLC | Tooele | 96 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.